Alert archive / Iowa / Wind Advisories in 2025
Wind Advisory 6, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Mar 22, 2025, 2:22 PM CDT for 44 counties in Iowa. It took effect at Mar 23, 2025, 10:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2025, 2:22 PM CDT (19:22 UTC)
- In effect from
- Mar 23, 2025, 10:00 AM CDT
- Expired
- Mar 23, 2025, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 44 counties
Adair County, IA, Appanoose County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
845 WWUS73 KDMX 221922 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 222 PM CDT Sat Mar 22 2025 IAZ004-015-023-033-034-044-045-230530- /O.NEW.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Fonda, Pocahontas, Emmetsburg, Laurens, Manson, Pomeroy, Schaller, Early, Odebolt, Estherville, Sac City, Rockwell City, Lake View, Carroll, Lake City, Gilmore City, Denison, Rolfe, and Wall Lake 222 PM CDT Sat Mar 22 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts to near 50 mph expected. * WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, and Sac Counties. * WHEN...From 10 AM to 7 PM CDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...There remains some uncertainty with the coverage for Sunday. The advisory may be extended farther east across northern Iowa in the next forecast cycle early Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ REV
5 follow-up statements
676 WWUS73 KDMX 230222 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 922 PM CDT Sat Mar 22 2025 IAZ004-015-023-033-034-044-045-231230- /O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Wall Lake, Fonda, Gilmore City, Rockwell City, Odebolt, Early, Laurens, Denison, Schaller, Manson, Lake City, Carroll, Emmetsburg, Estherville, Sac City, Lake View, Pomeroy, Rolfe, and Pocahontas 922 PM CDT Sat Mar 22 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM CDT SUNDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, and Sac Counties. * WHEN...From 10 AM to 7 PM CDT Sunday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ansorge
637 WWUS73 KDMX 230727 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 227 AM CDT Sun Mar 23 2025 IAZ004-015-023-033-034-044-045-231730- /O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Sac City, Lake City, Schaller, Odebolt, Denison, Fonda, Pomeroy, Pocahontas, Rolfe, Laurens, Early, Manson, Emmetsburg, Lake View, Gilmore City, Rockwell City, Wall Lake, Estherville, and Carroll 227 AM CDT Sun Mar 23 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts to near 45 mph expected. * WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, and Sac Counties. * WHEN...From 10 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
913 WWUS73 KDMX 231434 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 934 AM CDT Sun Mar 23 2025 IAZ004-015-023-033-034-044-045-240000- /O.CON.KDMX.WI.Y.0006.250323T1500Z-250324T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Estherville, Lake City, Carroll, Rockwell City, Gilmore City, Odebolt, Manson, Rolfe, Laurens, Denison, Emmetsburg, Lake View, Wall Lake, Schaller, Pocahontas, Fonda, Early, Pomeroy, and Sac City 934 AM CDT Sun Mar 23 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts to near 45 mph expected. * WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, and Sac Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dodson
764 WWUS73 KDMX 231916 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 216 PM CDT Sun Mar 23 2025 IAZ005>007-016-017-024>028-035>039-046>050-058>062-071>075-083>086- 095>097-240000- /O.EXA.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/ Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Greene-Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper- Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe- Wapello-Wayne-Appanoose-Davis- Including the cities of Perry, Gladbrook, Kanawha, Parkersburg, Toledo, Waukee, Garner, Belmond, Conrad, Dysart, Bloomfield, Guthrie Center, Ottumwa, Seymour, Ackley, Earlham, Wellsburg, Bayard, Panora, Indianola, Mason City, Humeston, Traer, Ames, Dumont, Northwood, Manly, Des Moines, Corydon, Jefferson, Chariton, Centerville, Iowa Falls, Greene, Carlisle, Marshalltown, Casey, Allison, Newton, Tama, Waverly, Grundy Center, Aplington, Boone, Stuart, Adair, Hampton, Norwalk, Pella, Allerton, Forest City, Algona, Britt, Shell Rock, Grinnell, Eldora, Fort Dodge, Fontanelle, Adel, Albia, Greenfield, Lake Mills, Knoxville, Eagle Grove, Osceola, Clear Lake, Winterset, Waterloo, Webster City, Cedar Falls, Clarksville, Reinbeck, Humboldt, Oskaloosa, Dike, and Clarion 216 PM CDT Sun Mar 23 2025 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of central, north central, northeast, south central, southeast, southwest, and west central Iowa. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ004-015-023-033-034-044-045-240000- /O.CON.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/ Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll- Including the cities of Rockwell City, Lake View, Wall Lake, Sac City, Odebolt, Pocahontas, Laurens, Carroll, Manson, Rolfe, Fonda, Estherville, Lake City, Gilmore City, Denison, Emmetsburg, Early, Schaller, and Pomeroy 216 PM CDT Sun Mar 23 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Emmet, Palo Alto, Pocahontas, Calhoun, Carroll, Crawford, and Sac Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ REV
005 WWUS73 KDMX 232356 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 656 PM CDT Sun Mar 23 2025 IAZ004>007-015>017-023>028-033>039-044>050-058>062-071>075-083>086- 095>097-240100- /O.EXP.KDMX.WI.Y.0006.000000T0000Z-250324T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek- Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello- Wayne-Appanoose-Davis- Including the cities of Carlisle, Mason City, Parkersburg, Algona, Iowa Falls, Kanawha, Lake City, Des Moines, Bayard, Britt, Albia, Winterset, Lake Mills, Guthrie Center, Fort Dodge, Laurens, Dumont, Gilmore City, Norwalk, Toledo, Wellsburg, Greene, Allison, Marshalltown, Odebolt, Adel, Wall Lake, Casey, Perry, Pocahontas, Ames, Tama, Seymour, Clarion, Ottumwa, Ackley, Humeston, Denison, Garner, Manly, Panora, Webster City, Gladbrook, Estherville, Oskaloosa, Adair, Boone, Traer, Hampton, Eldora, Earlham, Jefferson, Knoxville, Sac City, Humboldt, Reinbeck, Waverly, Shell Rock, Indianola, Aplington, Lake View, Emmetsburg, Conrad, Carroll, Newton, Dysart, Allerton, Belmond, Fontanelle, Bloomfield, Corydon, Waukee, Osceola, Schaller, Pella, Forest City, Clear Lake, Northwood, Eagle Grove, Cedar Falls, Stuart, Chariton, Centerville, Grundy Center, Clarksville, Early, Fonda, Pomeroy, Rolfe, Rockwell City, Grinnell, Dike, Manson, Waterloo, and Greenfield 656 PM CDT Sun Mar 23 2025 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Wind speeds are diminishing early this evening and thus the advisory will be allowed to expire. Wind gusts up to 35 MPH will be possible for a few more hours. $$ Ansorge
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:57 PM CDT, 1 hour 25 minutes earlier. Its key messages:
- Quiet today with increasing south winds.
- Increased rain chances (30-50%) tonight into Sunday morning with gusty west winds (gusts 45 mph possible) Sun afternoon
- Seasonal temps into next week, but warming by the end of the next work week. Periodic chances of light rain during the week as well.
Area forecast discussion, Mar 22, 12:57 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1257 PM CDT Sat Mar 22 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Quiet today with increasing south winds. - Increased rain chances (30-50%) tonight into Sunday morning with gusty west winds (gusts 45 mph possible) Sun afternoon - Seasonal temps into next week, but warming by the end of the next work week. Periodic chances of light rain during the week as well. && .DISCUSSION... Issued at 337 AM CDT Sat Mar 22 2025 Relatively quiet conditions overnight as surface ridge slides into western Iowa. Clear skies and light winds have allowed temperatures to fall in western Iowa, particularly over areas where snowpack still exists with readings in the upper teens to lower 20s. Farther east, winds are a bit stronger with temperatures remaining in the low 30s. The surface ridge slides east relatively quickly this morning ahead of an approaching shortwave set to pass through the region tonight into Sunday morning. Warm advection intensifies into the afternoon with strengthening south winds as the pressure gradient tightens. Snow cover continues to impact highs in west central into north central Iowa into the afternoon although the breezy conditions/mixing will keep differences compared to no snow locations somewhat limited. Weak theta-e advection pushes across northern Iowa this evening with a few isolated showers. However, the better forcing arrives overnight into Sunday morning with the surface boundary with isolated to scattered shower activity expanding across central Iowa. Some weak instability may lead to an isolated storm or two in southeast Iowa with little severe threat at this time. The shower threat remains in the east and northeast on Sunday morning, however strong subsidence moves into the state from west to east during the day, effectively ending precipitation chances. Otherwise, windy conditions are expected with decent mixing by afternoon as clearing expands across the state. Wind headlines are appearing more likely for portions of the forecast area for Sunday afternoon, particularly in the more favorable open areas of the Des Moines lobe in northern Iowa. Much of the upcoming week is dominated by upper flow from the northwest before upper ridging arrives toward the end of the work week. Several fast moving shortwave drop southeast into the Midwest with the threat for some light precipitation. First system arrives Monday night into Tuesday with another Thursday night into Friday morning. Thermally, temperatures languish or slowly warm through mid week with more significant warming by Friday as thermal ridging from the west expands toward the state. The system which approaches towards next weekend is shows relatively big differences when comparing the deterministic runs, however the ensemble output from GEFS and Euro both indicate at least some precipitation around Saturday, likely somewhat convective given relatively "warm" conditions and increasing moisture, but much too early to determine severe potential, if any. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1257 PM CDT Sat Mar 22 2025 Main challenge will be lowering cigs/shower chances and winds. LLWS continues tonight prior to the onset of possible showers. Mainly PROB30 groups outlooked for now with potential for MVFR cigs aft 10z southeast (OTM) and north (FOD,MCW,ALO) aft 14z through end of period. There's also a weak signal for convection southeast, but for now will leave out given the lack of significant CAPE in soundings. Mainly affecting OTM, if at all. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Cogil AVIATION...REV
Hazardous weather outlook, Mar 22, 4:11 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 411 AM CDT Sat Mar 22 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-230915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 411 AM CDT Sat Mar 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Showers and storms return tonight into Sunday morning. A few storms far south or southeast overnight could have small hail or gusty winds, but the overall risk for severe weather remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds are expected on Sunday and may be accompanied by elevated fire weather conditions in locations where rain does not occur or is minimal overnight into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.